| Catalog Number |
4004C0820 |
| Medical Device Problem Codes |
Kinked (1339); Failure to Advance (2524); Physical Resistance (2578)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
04/13/2017
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the subclavian artery using penumbra coil 400 (pc400s).During the procedure, after successfully deploying and detaching non-penumbra coils and pc400s using a non-penumbra microcatheter, the physician attempted to advance a 6th pc400 through the introducer sheath and into the microcatheter.However while advancing, the physician experienced a strong resistance and was unable to advance; consequently, the pusher wire became kinked and the pc400 was removed.The procedure was completed using the same microcatheter and an additional pc400.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked in multiple locations and fractured approximately 37.0 cm from the proximal end.The embolization coil was detached from the pusher assembly.Conclusions: evaluation of the returned device revealed it was kinked and fractured.This damage may have occurred due to forceful advancement of the pc400 against resistance.If the pusher assembly becomes fractured, it may allow the pull wire to withdraw from the distal detachment tip (ddt), which would allow the embolization coil to detach.Since the embolization coil was not returned for evaluation, the root cause of the initial resistance experienced could not be determined.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.